Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 57, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Sep 25, 1996, 11:45 PM CDT for Kay County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 25, 1996, 11:45 PM CDT (04:45 UTC)
- Expired
- Sep 26, 1996, 12:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kay County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 260446
TOROKC
OKC071-260530-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1145 PM CDT WED SEP 25 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1230 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN NORTHEASTERN OKLAHOMA
CENTRAL KAY
INCLUDING THE FOLLOWING LOCATIONS
BLACKWELL...KILDARE...NARDIN...NEWKIRK...PONCA CITY AND
SUMPTER
AT 1145 PM CDT DOPPLER RADAR INDICATED A POSSIBLE TORNADO 3 MILES WEST
OF BLACKWELL. THE STORM WAS MOVING TO THE EAST AT 15 MPH. BLACKWELL AND
KILDARE ARE IN THE PATH OF THIS STORM.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3673 9705 3673 9740 3685 9743 3692 9707
MMTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Sep 25, 9:42 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 25, 9:42 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 940 PM CDT WED SEP 25 1996 WL KEEP DISC BRIEF. LN STG/SVR TSTMS MOVG SLOWLY ACRS NWRN OK WITH MORE TSTMS MOVG INTO NRN OK. LTST SFC ANLYS IS RATHER COMPLEX WITH LOW PRES OVR OK/TX PNHDLS...WARM FRONT TRAILING THRU ERN OK...AND STG COLD FRNT TO THE N OVR WRN KS/SE CO. 12Z ETA NAILED PLACEMENT OF SFC FEATURES THIS EVE...AND PUTS THE COLD FRNT IN NWRN OK BY 12Z THU. TEMPS OVR WRN KS/ERN CO QUICKLY DROPPED INTO THE 40S AFTER FRNTL PASSAGE WITH THE AID OF BRISK NLY WNDS. TSTMS DVLPG ALG DECENT LOW LVL CNVGC AHEAD OF FRNT AND SHOULD CONT TO INCRS IN AREAL COVG AS THEY ENCOUNTER BETTER JET DYNAMICS. WL MAKE ADJ TO WORDING TO ADD SVR TO ALL BUT THE SRN ZNS...AND MNTN LOCALLY HVY RAINS. FLOODING WL BE A PRBLM DUE TO SLOW MVMNT OF TSTMS/TRAINING ECHOES. WL ALSO TAKE LAST MINUTE LOOK AT TEMPS AND WINDS. GOTTA LUV THOSE 40S...COME ON DOWN. FCSTID = 25/MCCLURE .OKC4... OK...NONE. TX...NONE.
In the hours before
Local storm report, Sep 25, 7:18 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
720 PM CDT WED SEP 25 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
06360 PM 9 NW BUFFALO OK 0.88 INCH HAIL
09/25/96 HARPER
BZLocal storm report, Sep 25, 8:19 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
820 PM CDT WED SEP 25 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM 11 SE BUFFALO OK 0.75 INCH HAIL
09/25/96 HARPER
0740 PM 2 S SELMAN OK 0.88 INCH HAIL
09/25/96 HARPER
0756 PM 1 E MAY OK 0.75 INCH HAIL
09/25/96 HARPER
BZLocal storm report, Sep 25, 9:54 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
955 PM CDT WED SEP 25 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
094p0 PM MANCHESTER OK UNCONFIRMED REPORT OF TORNADO
09/25/96 GRANT JUST EAST OF TOWN.
JLocal storm report, Sep 25, 11:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1130 PM CDT WED SEP 25 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM 2 W NARDIN OK TORNADO
9/25/96 KAY/GRANT REPORTED BY SPOTTER ON COUNTY
LINE.
JLocal storm report, Sep 25, 11:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1145 PM CDT WED SEP 25 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM 20 NW ORIENTA OK 0.88 INCH HAIL
9/25/96 MAJOR
1134 PM 5 N TONKAWA OK TORNADO
9/25/96 KAY 2 BRIEF TOUCHDOWNS.
JThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 45 min |
| Sep 25, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 41 min |
| Sep 25, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 60 min |
| Sep 25, 9:32 PM CDT | Flash Flood Warning | OUN | Ellis, Harper, Woodward | 3 hr |
| Sep 25, 9:47 PM CDT | Tornado Warning | OUN | Grant | 28 min |
| Sep 25, 10:15 PM CDT | Tornado Warning | OUN | Grant | 30 min |
| Sep 25, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 46 min |
| Sep 25, 10:36 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 39 min |
| Sep 25, 10:55 PM CDT | Tornado Warning | OUN | Grant | 20 min |
| Sep 25, 11:11 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 49 min |
| Sep 25, 11:15 PM CDT | Tornado Warning | OUN | Grant, Kay | 30 min |
| Sep 25, 11:22 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 53 min |
| Sep 25, 11:47 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 43 min |
| Sep 25, 11:57 PM CDT | Flash Flood Warning | OUN | Kay | 4 hr |
| Sep 26, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 46 min |
| Sep 26, 1:06 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 54 min |
| Sep 26, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Payne | 34 min |
| Sep 26, 2:24 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 36 min |
| Sep 26, 11:48 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw, Pushmataha | 57 min |
| Sep 26, 11:48 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 57 min |
| Sep 26, 12:40 PM CDT | Severe Thunderstorm Warning | OUN | Choctaw, Pushmataha | 50 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.